Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 202, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2001, 2:30 AM CDT for McHenry County, Ward County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 8, 2001, 2:30 AM CDT (07:30 UTC)
- Expired
- Aug 8, 2001, 3:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McHenry County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:32 AM CDT | Thunderstorm Wind 52 E | Granville, ND | |
| Aug 8, 2:35 AM CDT | Thunderstorm Wind 52 E | Surrey, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6234 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.2
The text
As transmitted, in the capitals the NWS used until 2016.
567 WUUS53 KBIS 080732 SVRBIS NDC049-101-080830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 230 AM CDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA THIS INCLUDES THE CITY OF MINOT * UNTIL 330 AM CDT * AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTH OF MINOT TO 18 MILES SOUTHEAST OF MINOT...MOVING EAST AT 35 MPH. 64 MPH WIND GUST WAS REPORTED AT MINOT AIRPORT. * SEVERE THUNDERSTORMS WILL BE NEAR... RURAL WESTERN MCHENRY COUNTY AT 240 AM CDT RURAL CENTRAL MCHENRY COUNTY AT 300 AM CDT RURAL EASTERN MCHENRY COUNTY AT 310 AM CDT RURAL NORTHEASTERN MCHENRY COUNTY AT 320 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT WEDNESDAY MORNING FOR NORTH DAKOTA. LAT...LON 4840 10142 4803 10134 4801 10026 4861 10047
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:30 AM CDT, 1 hour earlier.
Area forecast discussion, Aug 8, 1:30 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 130 AM CDT WED AUG 8 2001 THE FLOW REGIME IS PROGGED BY THE MODELS TO CHANGE DRAMATICALLY BY 60 HRS AS A STRONG SHORT WAVE PASSAGE LATE TONIGHT HERALDS A RETURN TO A COOLER MID LEVEL FLOW FROM THE NORTHWEST. THIS WILL BRING SEVERAL DAYS OF SIGNIFICANTLY COOLER AND DRIER WEATHER TO WESTERN AND CENTRAL NORTH DAKOTA. AT DAYBREAK TODAY CONVECTION WILL LIKELY BE ONGOING ALONG AND NORTH OF THE EAST/WEST SURFACE BOUNDARY BISECTING THE STATE. THIS BOUNDARY IS PROGGED TO SLOWLY DROP SOUTHEAST DURING THE DAY...WITH RENEWED SEVERE WEATHER ALONG AND NORTH OF THE FRONT...LIKELY TO REGENERATE BETWEEN 18Z AND 00Z...AS THE THE STRONG SHORTWAVE APPROACHES FROM THE NORTHWEST. USING THE 00Z ETA FRONTAL POSITION...IT APPEARS THAT THE THREAT FOR SEVERE WEATHER WILL EXTEND FROM BIS TO JMS AND POINTS SOUTH. IN THE TEMPERATURE DEPARTMENT...I USED THE ETA SURFACE TEMPERATURES AND DEWPOINTS. THEY HAVE BEEN BETTER THAN THE MOS VALUES. THE ETA INDICATES BIS AND JAMESTOWN WILL REACH THE LOW TO MID 90S WITH 70 DEWPOINTS. THIS WILL PUT US JUST BELOW HEAT ADVISORY CRITERIA. THURSDAY WILL BE DRY AND SUNNY FOR THE WHOLE FORECAST AREA AS CANADIAN HIGH PRESSURE PUSHES INTO THE STATE. .BIS...NONE. RS LEBLANG
In the hours before
Local storm report, Aug 7, 10:14 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT TUE AUG 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM CARRINGTON ND 1 INCH HAIL
08/07/01 FOSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1008 PM 3 SW STANLEY ND .75 INCH HAIL
08/07/01 MOUNTRAIL REPORTED BY STORM
SPOTTER.Special weather statement, Aug 7, 10:35 PM CDT, 3 hours 55 minutes before
NDZ009-017-080535- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1035 PM CDT (935 PM MDT) TUE AUG 7 2001 A BROAD AREA OF SCATTERED THUNDERSHOWERS CONTINUES ACROSS MCKENZIE AND EASTERN WILLIAMS COUNTIES THIS EVENING. THE ACTIVITY IS MOVING NORTHEAST AT 20 MPH. ALTHOUGH PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATE SHOWERS AND DANGEROUS LIGHTNING ARE POSSIBLE. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
Local storm report, Aug 7, 11:51 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1151 PM CDT TUE AUG 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM EDMUNDS ND 1.75 INCH HAIL
08/07/01 STUTSMAN REPORTED BY JAMESTOWN
WARNING POINT.Special weather statement, Aug 8, 12:39 AM CDT, 1 hour 51 minutes before
NDZ001-009-017-080630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1239 AM CDT (1139 PM MDT) WED AUG 8 2001 AT 1235 AM CDT (1130 PM MDT) RADAR IN WILLISTON CONTINUES TO INDICATE AN AREA OF STRONG THUNDERSTORMS LOCATED OVER THE NORTHERN PART OF MCKENZIE COUNTY EXTENDING NORTHWARD THROUGH CENTRAL WILLIAMS COUNTY. THESE THUNDERSTORMS ARE DEVELOPING OVER THESE COUNTIES DUE TO A FRONTAL BOUNDARY LOCATED IN THE AREA. THE DEVELOPING STORMS ARE MOVING MOSTLY TO THE EAST AT 35 MPH. SMALL HAIL...VERY HEAVY RAIN AND FREQUENT LIGHTENING CAN BE EXPECTED WITH THESE STORMS. GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. THE FRONTAL BOUNDARY CAUSING THE THUNDERSTORMS WILL MOVE SOUTH OF THE AREA BY MID MORNING RESULTING IN DECREASING THUNDERSTORM ACTIVITY. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:47 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 58 min |
| Aug 7, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Aug 7, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 43 min |
| Aug 7, 10:05 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 25 min |
| Aug 7, 10:34 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 56 min |
| Aug 7, 11:09 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 66 min |
| Aug 7, 11:20 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Aug 8, 11:37 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Aug 8, 5:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 65 min |
| Aug 8, 5:28 PM CDT | Tornado Warning | BIS | McHenry, Pierce | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.